Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 4, NWS Goodland, KS

March 7, 2000Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Mar 7, 2000, 12:39 PM MST for Cheyenne County, Colorado. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 7, 2000, 12:39 PM MST (19:39 UTC)
Expired
Mar 7, 2000, 1:25 PM MST
In force
46 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 1:00 PM MSTHail 1.75Cheyenne Wells, CO
Mar 7, 1:25 PM MSTHail 0.75Cheyenne Wells, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 9:45 AM MSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2314 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS53 KGLD 071939
SVRGLD
COC017-072025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1239 PM MST TUE MAR 7 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 125 PM MST

* AT 1239 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 16 MILES SOUTH OF FIRSTVIEW...OR 18 MILES SOUTHWEST OF
  CHEYENNE WELLS...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FIRSTVIEW AROUND 1255 PM MST
  CHEYENNE WELLS AROUND 100 PM MST
  ARAPAHOE AROUND 110 PM MST

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF
WEATHER INFORMATION FOR THE LATEST WARNINGS AND STATEMENTS CONCERNING
THIS DANGEROUS SEVERE WEATHER THREAT.

$$

BARKER

LAT...LON 3862 10271 3862 10225 3904 10205 3904 10246

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 2:29 AM MST, 10 hours 10 minutes earlier.

Area forecast discussion, Mar 7, 2:29 AM MST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND
229 AM MST TUE MAR 7 2000

...POTENTIALLY STRONG THUNDERSTORMS ACROSS THE TRI-STATE AREA TODAY
AND TONIGHT. ALSO STRONG NW WINDS ARE POSSIBLE WEDNESDAY...

ATTM ISOLD/WDLY SCT TSRA WERE MVG RAPIDLY ACRS THE SW FA. THESE TSRA
WERE MVG NE ALONG A DRY LINE WHICH WAS ROUGHLY FROM NORTON KS
AND EXTENDED WEST TO COLBY THEN SW INTO SE COLORADO. DEW POINTS
SOUTH OF THIS LINE WERE IN THE 50S AND LOOKING AT THIS LATEST
GUIDANCE INDICATED INCREASING CAPE VALUES ACRS ALL THE CWA AND WERE
HIEST BY 07/12Z. BELIEVE THIS DRY LINE WILL SHIFT WWARD AND WITH
LAPSE RATES BETWEEN 7/5H WERE GREATER THAN 8C/KM. BY MORNING THUS
INCREASING THE CHANCE FOR TSTORMS ACRS THE AREA.

A MAJOR LOW OVER NW MEXICO ATTM WILL PUSH NE AND STRENGTHNS AS IT
APPROACHES THE FA TODAY. ALL MODELS WERE UNDERFORECASTING THE LOW LVL
MOISTR ATTM BUT THE AVN/ETA WERE SLIGHTLY BETTER AND MAY LEAN TOWARD
THIS SOLN ESPECIALLY AFTER ANALYZING THE LATEST DATA...THE GLD NGM
TMPS WERE FORECAST IN THE 40S WHEN THEY ARE IN THE UPPER 50S ATTM.

AS THE MAJOR LOW MOVES NE TODAY TMPS DIF BETWEEN 850/5H WERE
GREATER THAN 30C AND LAPSE RATES STILL WERE BETTER THAN 7C/KM ACRS
THE FA. THE ETA WAS ALITTLE STRONGER AND SLOWER WITH THIS LOW WHERE
THE AVN MOVES IT ACRS THE CWA BY MIDNIGHT. NEVERTHELESS...BEFORE
THE LOW MOVES EAST OF THE FA...ALONG WITH ITS COLD FRONT...A 5H/COLD
POCKET ALONG WITH VERY HIGH LAPSE RATES PUSHES ALONG THE S/E FA
TONIGHT. IT APPEARS THE MOST SIGNIFICANT CONVECTIVE ACTIVITY WILL BE
JUST SOUTH AND EAST OF THE FA AND MAY MINIMIZE CONVECTION ACRS THE
CWA. STILL...AFTER ANALYZING FORECAST SOUNDINGS AND TIME SECTIONS...
SOME VERY GOOD OMEGAS AHEAD OF THE PASSING COLD FRONT...ALONG WITH
SIGNIFICANT LOW LVL MOISTR COMBINING WITH THE AFOREMENTIONED MAY
PRODUCE STRONG TSRA TONIGHT. ALSO WITH THE FAST MVG STORMS...STRONG
WINDS GUSTS ARE POSSIBLE AND WITH LOWERING FREEZING LVLS...HAIL IS
ALSO POSSIBLE.

AS THE LOW STRENGTHNS AND PASSES TO THE EAST OF THE FA WEDNESDAY
MORNING...VERY STRONG NW SURFACE WINDS WILL FOLLOW. SUSTAINED WINDS
IN EXCESS OF 40MPH WITH HIER GUSTS WINDS ARE A STRONG POSSIBILITY
FOR WEDNESDAY. WITH THE POTENTIALLY ACTIVE STRONG TSTORM DAY TODAY...
AND VERY STRONG WINDS WEDNESDAY...WILL LIKELY ISSUE A SPS.

WRAP AROUND MOISTR PERSISTS WEDNESDAY AND TMPS WILL BE NOTICEABLY
COLDER. THE AVN 850/TMPS REMAIN ABOVE 4C THRU THE DAY AND EXPECT THE
PCPN TO REMAIN LIQUID ATTM ALTHO...THE COLDER ETA HAD SNOW AMTS ACRS
THE OUR NORTHERN FA. I DO FEEL TMPS WILL BE TOO WARM BUT WITH THE
COOLER TO COLDER AIR ADVTNG SOUTH MAY MENTION A MIXTURE ACRS THE N
CWA WED. THE VERY WINDY TO STRONG NORTHWEST WINDS SHUD BEGIN TO
DECREASE ACRS THE WESTERN FA WED NIGHT BUT PERSIST OVR THE EASTERN
CWA.

FOR THURSDAY THE WINDS SHUD FINALLY DECREASE ACRS ALL THE CWA BUT
THE COOLR TMPS WILL LINGER ACRS THE EAST. WARMER AFTN TMPS ARE
LIKELY ACRS THE WEST AS 850/TMPS REBOUND TO NEAR 10C BY LATE AFTN.

A WEAK DISTURBANCE MOVES ACRS THE CWA FRIDAY AND MAY BRING OUR NEXT
CHANCE FOR PCPN WITH THE POSSIBLY OF SOME -SN OVR THE N FA WHERE
850/TMPS FALL BELOW 0C. THIS DISTURBANCE MOVES EAST SATURDAY BUT THE
COOLR TMPS REMAIN ALONG WITH SOME MID LVL CLOUD COVER.

.GLD...NONE.

VPAPOL

In the hours before

Special weather statement, Mar 7, 9:40 AM MST, 2 hours 59 minutes before
COZ090>092-072200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
940 AM MST TUE MAR 7 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL
COLORADO UNTIL 3 PM MST...

STRONG TO SEVERE THUNDERSTORMS WILL MOVE SLOWLY EAST ACROSS EASTERN
COLORADO THROUGH THE REMAINDER OF THE MORNING AND INTO MIDDLE
AFTERNOON. THEREFORE...THE STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH COVERING YUMA...KIT CARSON...AND CHEYENNE
COUNTIES OF EAST CENTRAL COLORADO UNTIL 3 PM MST.

LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH SOME OF THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

BARKER
Special weather statement, Mar 7, 10:26 AM MST, 2 hours 13 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MST TUE MAR 7 2000

AN INTENSE UPPER LEVEL SYSTEM WITH A COLD FRONT WILL COMBINE TO
TRIGGER THUNDERSTORMS OVER FAR EASTERN COLORADO...NORTHWEST KANSAS
AND EXTREME SOUTHWEST NEBRASKA TODAY AND TONIGHT. THE COLD FRONT
WILL MOVE ACROSS FAR EASTERN COLORADO THIS EVENING AND INTO WESTERN
KANSAS AND NEBRASKA TONIGHT. AS THE FRONT INTERACTS WITH GULF
MOISTURE...SOME STORMS WILL LIKELY BECOME SEVERE THIS AFTERNOON OVER
AREAS MAINLY SOUTHWEST OF A LINE FROM TRENTON NEBRASKA TO GOVE
KANSAS. STORMS THIS EVENING WILL THREATEN AREAS EAST OF THE LINE...
INCLUDING MCCOOK...NORTON AND HILL CITY. EXPECT LARGE HAIL AND
DAMAGING WINDS THROUGH THIS EVENING WITH THE STRONGER STORMS.

SKIPPER
Special weather statement, Mar 7, 10:48 AM MST, 1 hour 51 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD INTRO STATEMENTS...
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MST TUE MAR 7 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND THIS
EVENING OVER THE ENTIRE AREA.

AN INTENSE UPPER LEVEL SYSTEM WITH A COLD FRONT WILL COMBINE TO
TRIGGER THUNDERSTORMS OVER FAR EASTERN COLORADO...NORTHWEST KANSAS
AND EXTREME SOUTHWEST NEBRASKA TODAY AND TONIGHT. THE COLD FRONT
WILL MOVE ACROSS FAR EASTERN COLORADO THIS EVENING AND INTO WESTERN
KANSAS AND NEBRASKA TONIGHT. AS THE FRONT INTERACTS WITH GULF
MOISTURE...SOME STORMS WILL LIKELY BECOME SEVERE THIS AFTERNOON OVER
AREAS MAINLY SOUTHWEST OF A LINE FROM TRENTON NEBRASKA TO GOVE
KANSAS. STORMS THIS EVENING WILL THREATEN AREAS EAST OF THE LINE..'.
INCLUDING MCCOOK...NORTON AND HILL CITY. EXPECT LARGE HAIL AND
DAMAGING WINDS THROUGH THIS EVENING WITH THE STRONGER STORMS.

SKIPPER
Local storm report, Mar 7, 11:23 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1223 PM MDT TUE MAR 07 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1128 AM    20 SW KIT CARSON          CO   .75 INCH HAIL
03/07/00   CHEYENNE                       REPORTED BY PUBLIC.
Local storm report, Mar 7, 12:22 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1223 PM MDT TUE MAR 07 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
%
1128 AM    20 SW KIT CARSON          CO   .75 INCH HAIL
03/07/00   CHEYENNE                       REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 11:21 AM MSTSevere Thunderstorm WarningGLDCheyenne29 min
Mar 7, 12:22 PM MSTSevere Thunderstorm WarningGLDKit Carson33 min
Mar 7, 1:21 PM MSTSevere Thunderstorm WarningGLDCheyenne, Kit Carson44 min
Mar 7, 2:03 PM MSTSevere Thunderstorm WarningGLDKit Carson, Yuma47 min
Mar 7, 2:07 PM MSTSevere Thunderstorm WarningGLDCheyenne18 min
Mar 7, 2:28 PM MSTSevere Thunderstorm WarningGLDCheyenne47 min
Mar 7, 2:49 PM MSTSevere Thunderstorm WarningGLDKit Carson, Yuma61 min
Mar 7, 3:42 PM MSTSevere Thunderstorm WarningGLDYuma58 min
Mar 7, 3:47 PM MSTTornado WarningGLDYuma13 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.